Thoughts After Cymbalta

Depression does hurt, and Cymbalta can help… until it can’t

In preparing for the last season of 2016 I made some choices. I decided to do more for others and more for myself. I decided to double down, with an unapologetic resolve, on being myself — which I do every year, but it’s a process. And I decided to stop taking the antidepressants I’d been taking daily since late 2012.

It’s been about 3 months, and aside from the occasional shooting pain that travels from the back of my head to my temple and short waves of dizziness, the withdrawal symptoms have subsided almost 100%.

The first couple of months were basically hell. I don’t know how else to put it. It was simply one of the worst physical experiences I’ve ever had — and I once sustained a fractured collarbone when a kid twice my size fell on me in gym class.

Two things to know about Cymbalta, or duloxetine, is that: 1) it only comes in capsule form (with 20mg being the lowest dose), making it hard to properly wean off of the medication, and 2) it has an incredibly short half-life of 12 hours — meaning about half the drug is out of your system in 12 hours, leaving plenty of space for symptoms of withdrawal.

Cymbalta was prescribed to me during a 3-month stay at a residential psych hospital, and was really the first time I’d committed to doing what the doctors said would help me overcome the worst parts of depression, PTSD, and suicidality. It was prescribed in combination with Wellbutrin (bupropion), and intensive therapy. Often I found myself migrating between an apathetic and a calibrating boredom.

I had, on occasion, been late on taking the day’s dose of Cymbalta, causing mild nausea, dizziness, and headaches. There were even a few times, while I was uninsured, I didn’t have enough money to pay for a full prescription and I found myself with vertigo so bad I couldn’t walk or keep my eyes open. But, after I got used to it taking it daily (outside the hospital), and after I got insurance, I was able to see a marked difference in my mood. I wasn’t bright-eyed and happy-go-lucky, but I didn’t feel like a pit of despair was eating me from in the inside, either. I felt steady. And though steady is not happy, steady is also not suicidal.

In a state of reduced emotion, I was able to face some tough things without too many extreme emotions in either direction — I could talk about the hard traumas without immediately wanting to jump from a bridge. I could feel depressed or anxious without it feeling like the end of the world. But happy as I was with the therapeutic advantages, I was also noticing the ways in which Cymbalta became a hindrance.

I have been a writer for years, it’s the one thing I can always remember wanting to do. The further along I got into a Cymbalta-colored world, the further away I grew from creativity and expression. It became harder and harder to form a creative thought, to expand upon what was in front of me. I stopped screen writing, tweeting, and blogging. And when I felt that neither I nor anything else was funny enough to joke about, I stopped writing jokes — and then I stopped doing stand-up comedy. I wrote short things here and there, but there was no love or soul in any of it. I felt uninspired, and eventually I’d convinced myself I’d lost my creativity.

In the nearly four years of a chemically-induced state of consciousness, I lost my will to self-motivate when it came to most things. Nothing felt pressing or urgent or beautiful or disastrous; everything was flat and stale and I was constantly asking myself, “Why bother?”


It was almost the fall of 2015, when I found myself struggling to take the medicine everyday. Each time I raised the pills to my mouth, my lip would curl, and my mind would rapidly log all the ill-effects the pills were likely having on me after taking them for years. I felt okay emotionally and physically,though. I was working a new job and organizing in the community. I was feeling sparks of inspiration for the first time in years, but they all seemed to be be instantly dampened by a dull buzz that had settled in my brain, clouding my thoughts.

I took an inventory of the state of things. I was doing alright — no suicidal ideation, no lasting depression. I had a job, a dog, a car, and a place to live. I had a place for a privacy, and great friends who made it easy to fight the desire to isolate in times of stress. I felt my family felt I was more like my “old self” and that felt good. I hadn’t needed therapy in some time, and upcoming physical would tell me that I was in great health. I thought, “Do I still need to be taking this medicine?”

I brought up weaning off the medicine to my general practitioner and I watched her face fall a bit. She’d been wanting me to have my medicine managed by a local psychiatrist, since the psych who prescribed the medicine originally was back in Illinois. Unfortunately, my insurance wasn’t the greatest and every psychiatrist I had contacted either didn’t accept my insurance, or had a months-long waiting list. As a result, she told me to stick with it until I could get an appointment.

Months passed, and I was still waiting. I was also even more ready to stop the medicine. I went back to my GP and she told me the same thing, “Wait until you get in to see the psychiatrist.” I am stubborn, though. And it may take me a bit to make up my mind, but once I do, it’s done. I wanted off of the medicine.

I had come across folks online who had tried, to no avail, to wean off of Cymbalta. I read horror stories of brain zaps, body aches, vertigo, and nausea so bad people chose to stop the tapering and went back to taking it instead. I read about class action lawsuits. I also read about folks who weaned themselves off the drug.


Both doctors and people who tried, cautioned against stopping cold turkey (which, honestly, applies with any medicine taken daily unless a doctor says otherwise) and cautioned against weaning without the supervision/guidance of your GP or psychiatrist.

That being said — I did what I felt I had to do.

I was thinking of how much longer my body could handle a foreign substance, I was thinking about how I wouldn’t want to be taking Cymbalta when/if I got pregnant, I was thinking about how empty I felt without my full range of emotions, I was thinking of how much work I’d put into healing over the past few years, and I wanted to give myself a chance to experience life again.

So, in the midst of celebrity deaths, mass killings, police brutality, natural disasters, and Trump, I decided I no longer wanted to feel foggy and numb. And after a couple weeks of withdrawal — which included dizziness, headaches, nausea, insomnia, anxiety, intense mood swings, suicidal ideation, and Trump — I began to question if I actually was in my right mind when I decided to embark upon this mission.

I weaned off the Wellbutrin easily by cutting the pill into smaller pieces until I could go without — about 3 weeks. The Cymbalta was tricky, as I mentioned before, because it comes only in a capsule. There is no easy way to break up the pill for smaller doses. I had to open the capsule. Inside were lots of tiny, white balls. For a bit, I took half of what was inside the capsule; then I took a quarter— neither of them being exact measurements. Once I felt okay at a quarter, I began trying to lengthen the amount of time I could go without. I took it every other day for about a week or two, then every two days, and so on until I was only taking a modified dose once a week.

I felt the withdrawal the entire time, and there were many times I almost turned back on the decision to quit. I’ve been fortunate enough to not have developed an addiction to anything too life-threatening— not caffeine, nicotine, alcohol, disordered eating, hard drugs, etc.— so this was the first time I’d ever really had to kick any “habit” that wasn’t a shitty boyfriend or fast food fries, and it was fucking hard.

To anyone thinking of getting on Cymbalta, please weigh the option carefully. I’d be lying if I said it didn’t provide me with something I needed, but I’d be remiss if I didn’t tell you there are other medications, which tout the same results and should be considered heavily before resulting to Cymbalta — which has been prescribed for depression, anxiety, diabetic nerve pain, and chronic pain diagnoses (like fibromyalgia).

To those currently taking and considering tapering off of Cymbalta, know that you are in for quite a bit of pain and illness, but that it does subside. Please hear me when I say I do not propose you try to do it without a doctor. I did so because I felt I had no other option after months of waiting, and though my doctor knew what I was doing, she didn’t necessarily approve. I don’t know that the withdrawal symptoms would have been any more bearable under the care of a doctor, but I know it probably would have given me better support in discussing what was happening with my employer, family, and friends.

Sometimes we need to dampen our emotions in order to face the cards life has dealt us, but dampening isn’t a forever fix. If you find yourself at place in your recovery where you want to try life without the meds, I say go for it, because those things will always be there later. There is, however, no shame in doing for yourself what you need to do to survive the dark times.

After years of darkness, and after years of numbness, I am deciding to be present once more. And I feel better because I can feel better.